Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 1:40 PM CDT for Bledsoe County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 1:40 PM CDT (18:40 UTC)
- Expired
- Jul 2, 2002, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Bledsoe County, TN
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:00 PM CDT | Thunderstorm Wind | South Portion, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1612 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS54 KMRX 021840 SVRMRX TNC007-021930- /NEW.KMRX.SV.W.0158.021839-021930/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN EAST TENNESSEE * UNTIL 230 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF PIKEVILLE...NEARLY STATIONARY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3554 8542 3538 8524 3572 8498 3577 8524
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 9:30 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EDT TUE JUL 2 2002 UPDATED FCST TO REMOVE MORNING FOG. REMAINDER OF FCST ON TRACK AS UNSTABLE AIRMASS REMAINS IN PLACE IN SUMMER WX PATTERN WITH RIDGE TO THE N AND W. UPR LVL FLO CARRIES WEAK IMPULSES SE INTO THE REGION. ALREADY A FEW TSRA ONGOING JUST N OF SW VA ZONES. FURTHER DESTABILIZATION WILL LEAD TO TSRA FORMING MAINLY IN HIER TERRAIN. MAXES SHOULD BE IN LOW-MID 90S MOST OF FA. NO OTHER CHANGES PLANNED FOR THIS AFTERNOON. .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 2, 1:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 2 E MT CARMEL TN .75 INCH HAIL
07/02/02 HAWKINS REPORTED BY DISPATCH.
0235 PM 1 W KINGSPORT TN .75 INCH HAIL
07/02/02 SULLIVAN REPORTED BY DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:54 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 51 min |
| Jul 2, 1:10 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 35 min |
| Jul 2, 1:15 PM CDT | Severe Thunderstorm Warning | MRX | Carter | 45 min |
| Jul 2, 1:19 PM CDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 41 min |
| Jul 2, 2:09 PM CDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 51 min |
| Jul 2, 2:40 PM CDT | Severe Thunderstorm Warning | MRX | Hawkins | 50 min |
| Jul 2, 5:16 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 44 min |
| Jul 2, 5:30 PM CDT | Severe Thunderstorm Warning | MRX | Jefferson | 45 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 44 min |
| Jul 2, 6:15 PM CDT | Severe Thunderstorm Warning | MRX | Knox | 45 min |
| Jul 2, 6:35 PM CDT | Severe Thunderstorm Warning | MRX | Blount | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.